Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Lubbock, TX

May 23, 2020Garza County, Lynn County, Texas

NWS Lubbock, TX issued this flash flood warning at May 23, 2020, 6:54 PM CDT for Garza County, Lynn County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 6:54 PM CDT (23:54 UTC)
Expired
May 23, 2020, 9:45 PM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garza County, TX, Lynn County, TX

The radar

The Lubbock radar (KLBB), 79 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:30 PM CDTFLASH FLOOD8 Sse Graham, TXSECTION OF HIGHWAY 669 WAS REPORTED WASHED OUT IN GARZA COUNTY DUE TO FLASH FLOODING. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WGUS54 KLUB 232354
FFWLUB
TXC169-305-240245-
/O.NEW.KLUB.FF.W.0002.200523T2354Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
654 PM CDT Sat May 23 2020

The National Weather Service in Lubbock has issued a

* Flash Flood Warning for...
  Southwestern Garza County in northwestern Texas...
  Southeastern Lynn County in northwestern Texas...

* Until 945 PM CDT.

* At 654 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           highways and Farm to Market roads in rural areas.

* Some locations that will experience flash flooding include...
  Grassland and FM 669 south of Post. 

Additional rainfall amounts up to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3316 10169 3318 10144 3318 10141 3308 10130
      3296 10131 3296 10132 3296 10133 3296 10134
      3296 10136 3296 10137 3296 10138 3296 10142
      3296 10144 3296 10145 3296 10156 3297 10169

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LIPE
3 follow-up statements
477 
WGUS74 KLUB 240039
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
739 PM CDT Sat May 23 2020

TXC169-305-240245-
/O.CON.KLUB.FF.W.0002.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garza TX-Lynn TX-
739 PM CDT Sat May 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS 
EVENING FOR SOUTHWESTERN GARZA AND SOUTHEASTERN LYNN COUNTIES...

At 739 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain southwest of Post. Between 5 and 
7 inches of rain have fallen. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar and automated gauges.  6.6 inches of rain
         has been measured 10 miles southwest of Post

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Grassland.

The heaviest rainfall is moving out of the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3316 10169 3318 10144 3318 10141 3308 10130
      3296 10131 3296 10132 3296 10133 3296 10134
      3296 10136 3296 10137 3296 10138 3296 10142
      3296 10144 3296 10145 3296 10156 3297 10169

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LIPE
174 
WGUS74 KLUB 240113
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
813 PM CDT Sat May 23 2020

TXC169-305-240245-
/O.CON.KLUB.FF.W.0002.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garza TX-Lynn TX-
813 PM CDT Sat May 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS 
EVENING FOR SOUTHWESTERN GARZA AND SOUTHEASTERN LYNN COUNTIES...

At 813 PM CDT, Doppler radar and automated rain gauges indicated the 
heavy rain had finally moved out of the warned area. However between 
5 and 7 inches of rain have fallen. Flash flooding is already 
occurring and will continue.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         highways and Farm to Market roads.

Some locations that will experience flash flooding include...
  FM 669 south of Post. 

Runoff and very dangerous flooding will be very slow to recede.    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3316 10169 3318 10144 3318 10141 3308 10130
      3296 10131 3296 10132 3296 10133 3296 10134
      3296 10136 3296 10137 3296 10138 3296 10142
      3296 10144 3296 10145 3296 10156 3297 10169

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LIPE
013 
WGUS74 KLUB 240238
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
938 PM CDT Sat May 23 2020

TXC169-305-240248-
/O.EXP.KLUB.FF.W.0002.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garza TX-Lynn TX-
938 PM CDT Sat May 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT THIS EVENING FOR 
SOUTHWESTERN GARZA AND SOUTHEASTERN LYNN COUNTIES...

The heavy rain has ended.  Please continue to heed remaining road 
closures.  The Garza County sheriff's office indicates a portion of 
FM 669 between Post and Gail was washed out and the highway is 
closed.

LAT...LON 3316 10169 3318 10144 3318 10141 3308 10130
      3296 10131 3296 10132 3296 10133 3296 10134
      3296 10136 3296 10137 3296 10138 3296 10142
      3296 10144 3296 10145 3296 10156 3297 10169

$$

LIPE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:35 PM CDT, 19 minutes earlier.

Area forecast discussion, May 23, 6:35 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
635 PM CDT Sat May 23 2020

.AVIATION...
Severe Thunderstorms will continue in the vicinity of KPVW and
KLBB through at least 01 UTC. TSRA possible at KCDS later this
evening. Low stratus may develop tonight and bring category
reductions, more likely at KCDS. LLWS also expected at all
terminals due to strong LLJ overnight through early Sunday
morning. Another round of tstm activity is expected across the
area Sunday afternoon.

&&

.PREV DISCUSSION... /issued 218 PM CDT Sat May 23 2020/

SHORT TERM...
Southwesterly flow aloft will continue tonight into Sunday as a
trough axis sharpens from ERN MT into western Chihuahua.
Thunderstorm activity continues to be expected this evening.  Please
see previous versions of this discussion for more detail on the
immediate term insight.  Storms should move east of the region by
midnight with the dryline perhaps pushing as far west as a
Brownfield to Tulia line.  After mostly quiet conditions overnight,
thunderstorms will be expected once again Sunday afternoon with an
attendant risk of severe storms.  Most forecast guidance has tapered
high temperatures on Sunday which may proved to limit the risk to
some extent though another round of severe, perhaps with greater
coverage than today, appears likely.

LONG TERM...
Tomorrow continues to look like an active day across the region.

The upper level trough to our west will deepen as it inches closer
to the CWA creating upper level southwest flow and large scale lift
aloft. At the surface a lee surface cyclone in NE NM will keep west
to southwest winds across the western South Plains while winds
across the Rolling Plains will back in response to a surface high
pressure system over the Gulf Coast. Similarity to today the dryline
will set up across the South Plains with 50-60F dewpoints across the
central South Plains and the Rolling Plains. CI along the dryline
will once again be possible. Although Bulk Shear values will be
marginal, MUCAPES of 1000-1500 J/kg will be available and day time
heating should help convection along. Additionally, an upper
level jet will provide even more dynamics aloft. Thus, severe
weather will be possible just west and along the I27 corridor and
eastward. PWATs are also impressive, at nearly 150% of normal.
With slow storm motion heavy rain could lead to localized
flooding. Given all the previous information will keep the severe
mention in the forecast.

Monday a cold front will start to enter the CWA during the morning.
This front may kick off a few thunderstorms, but the overall
trend suggests a showery and cool day with high temperatures well
below normal. Cold air advection behind the front means that
severe thunderstorms will be less likely. PWs will continue to run
above normal Monday so localized flooding may continue. In the
wake of the cold front temperatures Tuesday will run well below
normal with highs reaching the high 70s area wide.

Models continue to diverge on how mid to late next week will play
out. Long range guidance depicts a double omega block type
pattern across the CONUS. One centered over the west coast and one
over the east. But the diverge emerges on where the upper low
ends up. The GFS keeps the low to our west while the ECMWF keeps
it to our SE. Either way some recycled moisture around the upper
low will keep an increased chance of showers and thunderstorms in
our area through mid week with cooler than normal temperatures.
Given how far out this event is and it will all be determined on
where the UL low sets up have decided to maintain slight PoPs
across much of the area through next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33
Hazardous weather outlook, May 23, 10:45 AM CDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1045 AM CDT Sat May 23 2020

TXZ021>044-241545-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1045 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible later this afternoon and
evening from generally east of a line from Brownfield to Happy.
Thunderstorms will have potential for very large hail near 3 inches
diameter, wind gusts to 80 mph, isolated tornadoes, and localized
flash flooding. Elevated fire danger may develop over the western
South Plains and extreme southwest Texas Panhandle this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms and local flooding will be possible over the
entire area Sunday afternoon into Sunday night. A few strong
thunderstorms along with locally intense rain and flooding may also
develop late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

In the hours before

Local storm report, May 23, 6:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             1 NE LUBBOCK SOUTH PLAI 33.55N 101.91W
05/23/2020  M1.25 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB2000308

MLP
Local storm report, May 23, 6:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
623 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             SILVERTON               34.47N 101.30W
05/23/2020  M2.75 INCH       BRISCOE            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB2000309

MLP
Local storm report, May 23, 6:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             PLAINVIEW               34.19N 101.72W
05/23/2020  M1.00 INCH       HALE               TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB2000310

MLP
Local storm report, May 23, 6:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             WOLFFORTH               33.51N 102.01W
05/23/2020  M1.50 INCH       LUBBOCK            TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB2000311

MLP
Local storm report, May 23, 6:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     2 ENE TULIA             34.54N 101.74W
05/23/2020  M60 MPH          SWISHER            TX   MESONET

&&

EVENT NUMBER LUB2000312

MLP
Local storm report, May 23, 6:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
651 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             SILVERTON               34.47N 101.30W
05/23/2020  M2.00 INCH       BRISCOE            TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB2000313

MLP

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:41 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall49 min
May 22, 8:21 PM CDTSevere Thunderstorm WarningLUBStonewall41 min
May 23, 3:41 PM CDTSpecial Weather StatementLUBCastro19 min
May 23, 3:48 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn57 min
May 23, 3:55 PM CDTSpecial Weather StatementLUBSwisher20 min
May 23, 4:19 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb, Swisher56 min
May 23, 4:31 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher29 min
May 23, 4:41 PM CDTSevere Thunderstorm WarningLUBGarza64 min
May 23, 4:45 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock60 min
May 23, 4:51 PM CDTTornado WarningLUBGarza24 min
May 23, 5:13 PM CDTAreal Flood AdvisoryLUBGarza2 hr
May 23, 5:14 PM CDTTornado Warning Considerable damage threatLUBGarza31 min
May 23, 5:33 PM CDTSpecial Weather StatementLUBHale, Hockley, Lamb27 min
May 23, 5:39 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock, Lynn51 min
May 23, 5:42 PM CDTAreal Flood AdvisoryLUBCrosby, Lubbock2 hr
May 23, 5:43 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBGarza32 min
May 23, 5:46 PM CDTSevere Thunderstorm WarningLUBGarza59 min
May 23, 5:52 PM CDTFlash Flood WarningLUBGarza4 hr
May 23, 6:01 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher59 min
May 23, 6:12 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn33 min
May 23, 6:29 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Hockley, Lubbock, Lynn and 1 more61 min
May 23, 6:41 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn64 min
May 23, 6:48 PM CDTTornado WarningLUBGarza27 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.